North Carolina, 2007

Flash Flooding and Hail in North Carolina, May 12, 2007

May 12, 2007 · NWS RAH · 11 events in 6 counties and zones

A weak surface wave developed along a pre-frontal trough that triggered pulse severe during max daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak surface wave developed along a pre-frontal trough that triggered pulse severe during max daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 12, 12:29 PM EST, 31 minutes earlier.

Area forecast discussion, May 12, 12:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT SAT MAY 12 2007

.SYNOPSIS... A SURFACE TROUGH OF LOW PRESSURE WILL LINGER OVER
CENTRAL NORTH CAROLINA THIS AFTERNOON... WHILE A COLD FRONT WILL
MOVE SOUTH THROUGH THE STATE EARLY SUNDAY. HIGH PRESSURE WILL THEN
BUILD INTO THE REGION SUNDAY THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
POPS WILL REMAIN LIKELY OVER CENTRAL NC FOR THIS AFTERNOON AND
EVENING. UPPER AIR ANALYSIS THIS MORNING SHOWS A TROUGH OVER THE
AREA FROM THE SURFACE TO MID LEVELS WITH P-WATER OF ONE AND ONE
THIRD INCH EXPECTED TO INCREASE TO OVER ONE AND ONE HALF INCH. THE
AIRMASS REMAINS UNSTABLE ABOVE 850 MB AND ONCE HEATING TAKES
SURFACE TEMPERATURES INTO THE 80S IN AREAS NOT SHELTERED BY
RESIDUAL CLOUDS AND SHOWERS AS IN MOST OF THE WESTERN CWA...WE
SHOULD SEE CONVECTION BEGIN TO FIRE MID AFTERNOON. CAPES IN THE
2000 TO 3000 J/KG AND INCREASING DIVERGENCE IN THE FLOW ALOFT SHOULD
YIELD VIGOROUS CONVECTION WITH POTENTIAL OF LOCALLY HEAVY RAIN AND
INTENSE LIGHTNING. THE WIND PROFILE SHOWS FAIRLY WEAK SHEAR AND
WET BULB ZERO IS ABOVE 11K FT. THIS LIMITS THE LARGE HAIL THREAT
AND STORM STRUCTURE. BUT MULTICELL CLUSTERS ARE POSSIBLE WITH
ISOLATED HIGHER INTENSITY IN MERGERS OR INTERSECTING OUTFLOW. MAX
TEMPERATURES HAVE BEEN LEFT IN THE LOWER TO MID 80S BUT AREAS
HAVING HAD OVER ONE INCH OF RAIN IN SCATTERED CONVECTION THIS
MORNING ARE LIKELY TO SEE MAX READINGS A FEW DEGREES SHORT OF
LOWER 80S.  -RFG

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
MUCH DRIER AIR WILL ADVECT INTO CENTRAL NC COURTESY OF A STRONG
SURFACE HIGH THAT WILL BE CENTERED OVER THE GREAT LAKES. AFTER
PLENTY OF MORNING CLOUDINESS... THE SKIES ARE EXPECTED TO BECOME
MOSTLY SUNNY DURING THE AFTERNOON. WINDS WILL INCREASE FROM THE
NORTHEAST TO BETWEEN 10-20 MPH. HIGHS SHOULD REACH ONLY INTO THE
MID TO UPPER 70S... EXCEPT LOWER 70S NORTH. &&

.LONG TERM /MONDAY THROUGH FRIDAY/...
SURFACE HIGH PRESSURE IS FORECAST TO BUILD DIRECTLY OVERHEAD BY
12Z MONDAY... THEN SLOWLY SHIFT TO OUR SE BY TUESDAY. THIS PATTERN
FAVORS CHILLY MORNINGS BOTH MONDAY AND TUESDAY... WITH LOWS IN THE
40S. MONDAY HIGHS WILL REMAIN MILD (75-82). THE RETURN WSW FLOW
SHOULD BOOST HIGHS AOB 80 ALL AREAS BY TUESDAY. ANOTHER COLD FRONT
WILL APPROACH AND MOVE ACROSS THE AREA ON WEDNESDAY THROUGH EARLY
THURSDAY. LATEST GFS INDICATES A QUICKER FRONT WOULD BE WELL EAST
OF AREA BY THURSDAY. SOME MINOR ADJUSTMENTS WILL BE MADE TO
THURSDAY... TO INDICATE SILENT 20 POP THURSDAY AND LESS CLOUD
COVER. DRY FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTIVE INITIATION IS BEGINNING ACROSS CENTRAL NC THIS AFTERNOON
WITH THE COMBINATION OF A WARM UNSTABLE AIRMASS...A WEAK SFC
TROUGH...AND AN UPPER LEVEL DISTURBANCE. VERY DIFFICULT TO DETERMINE
EXACT TIMING OF CONVECTION AT ANY ONE AIRPORT. THEREFORE...TAFS WILL
REFLECT SHRA AND VCTS WITH TEMPORARY REDUCTIONS TO MVFR VISIBILITIES
AND CEILINGS. AS TIMING OF THUNDER BECOMES MORE APPARENT AT
INDIVIDUAL AIRPORTS...WILL AMEND TO REFLECT THE BEST TIMING.

CONVECTION SHOULD BEGIN TO DIMINISH OVER THE AREA BY THIS EVENING AS
DAYTIME HEATING IS LOST. CLOUDS GENERALLY GO SCATTERED OVERNIGHT AS
CONVECTIVE DEBRIS CLOUDS SLOWLY CLEAR OUT. WILL HAVE TO WATCH FOR
FOG...ESPECIALLY AT KRWI AND KFAY SINCE DRIER AIR WILL NOT WORK INTO
THESE AREAS UNTIL AFTER SUNRISE. WILL MENTION MVFR FOG FOR THE TIME
BEING.

COLD FRONT PUSHES THROUGH THE AREA ON SUNDAY MORNING WITH WINDS
BECOMING GUSTY OUT OF THE NORTH UP TO 20KT IN THE 13-16Z TIME FRAME.
MUCH DRIER AIR FILTERS IN BEHIND THE FRONT...BRINGING AN END TO ANY
CEILING CONCERNS.

AVIATION OUTLOOK...VFR CONDITIONS THROUGH TUESDAY. ANOTHER COLD
FRONT APPROACHING WEDNESDAY AND THURSDAY BRINGING A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS. POTENTIAL FOR MVFR CONDITIONS
IN SHOWERS AND THUNDERSTORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RFG
NEAR TERM...RFG
SHORT TERM...BADGETT
LONG TERM...RA
AVIATION...JFB
Hazardous weather outlook, May 12, 10:15 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1115 AM EDT SAT MAY 12 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131515-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1115 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY OVER CENTRAL NORTH CAROLINA THIS
AFTERNOON WITH THE TYPICAL ASSOCIATED DANGERS OF FREQUENT CLOUD
TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND SUDDEN GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH CAROLINA MAINLY
LATE WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING TO HELP MONITOR LOCALLY INTENSE THUNDERSTORMS.

RFG

In the hours before

Special weather statement, May 12, 12:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT SAT MAY 12 2007

NCZ008>011-023>026-039>041-073>075-083-121830-
ALAMANCE-ANSON-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-HALIFAX-MONTGOMERY-
MOORE-ORANGE-RANDOLPH-STANLY-VANCE-WAKE-WARREN-
129 PM EDT SAT MAY 12 2007

A BROAD BAND OF WIDELY SCATTERED THUNDERSTORMS STRETCHING ACROSS
CENTRAL NORTH CAROLINA FROM NEAR LAKE GASTON SOUTHWEST THROUGH
DURHAM AND CHAPEL HILL INTO THE UWHARRIE MOUNTAINS AROUND TROY AND
ALBEMARLE WILL CONTINUE TO DEVELOP AND MOVE SLOWLY SOUTHEAST THIS
AFTERNOON.  THUNDERSTORMS WILL BECOME MORE NUMEROUS AND A FEW MAY
PRODUCE FREQUENT INTENSE CLOUD TO GROUND LIGHTNING.  ADDITIONALLY...
SMALL HAIL...LOCALLY HEAVY RAINFALL...AND GUSTY WINDS UP TO 40 MPH
ARE POSSIBLE.

THROUGH 230 PM...THE GREATEST CONCENTRATION OF THUNDERSTORMS IS
LIKELY TO BE IN STANLY...MONTGOMERY...AND NORTHWEST MOORE COUNTIES.

IF THREATENING CONDITIONS APPROACH TAKE COVER.  REMEMBER...IF YOU
ARE OUTDOORS AND CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING.

RFG

The radar

The Raleigh/Durham radar (KRAX), 160 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Stanly

When
May 12, 1:00 PM EST
Where
Stanly County, Albemarle
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.370, -80.220

In addition to penny size hail, a 16 to 18 inch diameter tree limb fell onto a house.

Thunderstorm Wind, Stanly

When
May 12, 1:05 PM EST
Where
Stanly County, Albemarle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.370, -80.220

Trees down on at least two houses in Albemarle.

Thunderstorm Wind, Randolph

When
May 12, 1:40 PM EST
Where
Randolph County, 8 mi E of Seagrove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.530, -79.638

Trees down blocking Fork Creek Mill Road.

Flash Flood, Stanly

When
May 12, 2:30 PM EST to 3:20 PM EST
Where
Stanly County, 2 mi S of Albemarle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.341, -80.220

Flooding of several roads along HWY 52 South of Albemarle.

Hail, Franklin

When
May 12, 2:45 PM EST
Where
Franklin County, 4 mi SE of Louisburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.059, -78.249

Hail, Nash

When
May 12, 2:55 PM EST
Where
Nash County, Spring Hope
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.950, -78.120

Hail, Granville

When
May 12, 3:44 PM EST
Where
Granville County, Stem
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.200, -78.720

Flash Flood, Randolph

When
May 12, 3:49 PM EST to 5:00 PM EST
Where
Randolph County, 5 mi S of Ramseur
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.658, -79.670

Fort Creek has came out of its banks, resulting in flooding of Riverside Bridge and surrounding areas.

Hail, Granville

When
May 12, 3:52 PM EST
Where
Granville County, 2 mi E of Butner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.130, -78.714

Reported on East Lyon Station Rd.

Hail, Granville

When
May 12, 3:54 PM EST
Where
Granville County, 8 mi NE of Butner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.212, -78.649

Reported near the intersection of HWY 15 and Sanders Rd.

Hail, Sampson

When
May 12, 5:21 PM EST
Where
Sampson County, Clinton
Measured
0.88 in hail
Reported by
Public
Coordinates
35.000, -78.330

Reported on HWY 701 just southeast of Clinton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23400, 23401, 23402, 23403, 23404, 23405, 23406, 23407, 23408, 23409, 23410.